Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Aberdeen, SD

September 19, 20174 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 6:27 PM CDT for 4 counties in South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Sep 19, 2017, 7:00 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:19 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 19, 6:19 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
619 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 603 PM CDT Tue Sep 19 2017

Tornado Watch 487 remains in effect through midnight CDT.
Thunderstorms appear to finally be developing. Parameters
describing how severe storms can become are all rather healthy
this evening, so the concern for large hail, damaging winds and
tornados persists through late this evening.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 255 PM CDT Tue Sep 19 2017

The threat for severe storms over the next couple of hours will be
the main forecast challenge.

As of 20Z, an area of low pressure is located over NW North
Dakota with a cold front approaching the Missouri River Valley.
Pre-frontal thunderstorms have developed within the past hour.
This convection developed a bit sooner than expected. An
approaching upper level trough will erode the remaining convective
inhibition with more widespread convection developing within the
next hour or two. Very high 0-6 km bulk shear values and steep low
level lapse rates, very large hail will be possible with some
thunderstorms. 0-1 km bulk shear values, along with high values
over 0-3 km SRH, there is a threat for tornadoes as well with
discrete supercells.

Storms should consolidate into the line of storms after 0Z with
damaging winds and hail becoming the main threat. While PWATS are
exceedingly high, fast storm motion will limit locally heavy
rainfall. The convection should exit this CWA before 9Z with dry
conditions expected on Wednesday.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 255 PM CDT Tue Sep 19 2017

The extended period starts off fairly quiet with the region between
high pressure to the east and a low pressure trough over the
Rockies. Dry conditions are anticipated until the trough/front
reaches the area Friday night. The boundary then looks to remain
nearly stationary from the western high plains to the western Great
Lakes through the weekend and into the day Monday, keeping
precipitation chances fairly high. Little in the way of instability,
so expect the precipitation to be generally just rain. High pressure
moves back in Monday night and Tuesday, bringing a return to dry
conditions.

Temperatures will be right around normal on Wednesday, with highs in
the lower to mid 70s. Warmer air moves in Thursday ahead of the
approaching boundary, with highs mainly in the 80s. Will be a fairly
tight temperature gradient on Friday as the front moves in, with
highs ranging from the mid 60s northwest to the mid 80s southeast.
Cooler air then settles in with the precipitation chances over the
weekend and with the high coming in behind it. Highs will be in the
upper 50s to mid 60s Saturday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 603 PM CDT Tue Sep 19 2017

A cold front along the Missouri River valley will be picking up
speed here over the next few hours, working east into MN by late
tonight. The low stratus and areas of fog from earlier today have
dissipated and guidance shows that, outside of convection, VFR
conditions are forecast over the next 24 hours. Thunderstorms have
been slow to get going this afternoon in this forecast area, but
it appears that the storms are beginning to fire up in the James
River valley and also back along the cold front over the Missouri
River valley. Some of these storms should become severe, with
large hail, damaging winds and even a tornado or two.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
317 AM CDT Tue Sep 19 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and evening
over eastern South Dakota and west central Minnesota as a strong
cold front moves east across the area. Damaging hail will be
possible. There is even a tornado threat, particularly from mid
afternoon into the early evening hours. However, the biggest
threat will be damaging winds over 60 mph, as storms likely form
a line or lines and move over far eastern South Dakota and western
Minnesota in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through this
evening. Wind, hail, tornado, and other reports can be relayed to
the Aberdeen National Weather Service by calling, or through our
Facebook and Twitter pages.

KF

In the hours before

Local storm report, Sep 19, 3:16 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             7 SW LONG LAKE          45.78N 99.29W
09/19/2017  M0.88 INCH       MCPHERSON          SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Sep 19, 3:18 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             3 WSW LONG LAKE         45.84N 99.26W
09/19/2017  E0.88 INCH       MCPHERSON          SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Sep 19, 3:50 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             6 NE LONG LAKE          45.92N 99.11W
09/19/2017  E1.00 INCH       MCPHERSON          SD   PUBLIC

&&

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:28 PM CDTSevere Thunderstorm WarningABRMcPherson47 min
Sep 19, 2:43 PM CDTSevere Thunderstorm WarningABRMcPherson17 min
Sep 19, 6:40 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson50 min
Sep 19, 6:55 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.